Mississippi, 2015Damaging Winds in Mississippi, May 20, 2015
May 20, 2015 · NWS JAN · 2 events in 2 counties and zones
Daytime heating combined with a moist airmass and residual outflow boundaries to produce scattered thunderstorms. Some of these storms were strong to severe, causing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with a moist airmass and residual outflow boundaries to produce scattered thunderstorms. Some of these storms were strong to severe, causing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 11:38 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 20, 11:38 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1238 PM CDT WED MAY 20 2015
.UPDATE...MADE SLIGHT ADJUSTMENTS TO POPS DUE TO LATEST RADAR TRENDS
AND HIRES MODEL UPDATES. COULD STILL SEE SOME REDEVELOPMENT
IN THE NORTHWEST DELTA LATER THIS AFTERNOON FROM DAYTIME HEATING.
CURRENT HIGHS LOOKS TO BE ON TRACK./17/
&&
.AVIATION...THE EARLY MORNING FOG/STRATUS HAS DISSIPATED AND THE
APPROACHING THUNDERSTORM COMPLEX HAS WEAKENED PRIOR TO MOVING INTO
OUR AREA. VFR CONDITIONS WERE BEING REPORTED AREAWIDE AT 13Z AND WL
CONT THROUGH 17Z. A FEW STORMS WL COME IN VCTY OF GLH AROUND 17Z AND
HI-RES MODELS SUGGEST TSTM ACTIVITY WL MOSTLY AFFECT THE HIGHWAY 82
CORRIDOR THIS AFTN. VFR CONDS SHOULD CONTINUE TO PREVAIL CNTRL AND S
UNTIL THIS EVENING. A COLD FRONT WL DROP SOUTH ACROSS THE AREA LATER
TONIGHT INTO EARLY THURSDAY MORNING RESULTING IN A GREATER CHANCE
FOR IFR CIGS/VSBYS WITH CONVECTION. /22/
&&
./PREVIOUS DISCUSSION...501 AM CDT WED MAY 20 2015
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
AN IMPRESSIVE BAROCLINIC ZONE EXTENDING FROM THE SRN/CNTRL PLAINS
EWD TO THE MID MS VALLEY IS SUPPORTING A LARGE SLOW-MOVING MCS
MOVING INTO THE ARKLATEX REGION. CURRENT ANALYSES INDICATE A DEEP
MOISTURE AXIS (1.9 PRECIPITABLE WATER AND 335+ H850 THETA-E)
EXTENDING INTO NW PORTIONS OF THE ARKLAMISS ALONG A SURFACE FRONTAL
BOUNDARY...BUT SOUTHEASTWARD DEVELOPMENT OF THE MCS IS BEING
HINDERED BY THE SUBTROPICAL RIDGE THAT CONTINUES TO DEFLECT THE BULK
OF ENERGY ASSOC WITH THE WESTERLIES NORTH OF THE FORECAST AREA.
IN SPITE OF THE LACK OF LARGE SCALE SUPPORT...UPWIND PROPAGATION
VECTORS AND LOW LEVEL MOISTURE TRANSPORT SUGGEST THAT NW/NRN PORTION
OF THE ARKLAMISS WILL GET SOME SHOWER/TSTM ACTIVITY LATER THIS
MORNING...WITH EASTERN PORTIONS OF THE REGION HOLDING OFF UNTIL LATE
MORNING/EARLY AFTERNOON AFTER SUBSTANTIAL HEATING. STRONGER LOW-MID
LEVEL FLOW (20-30KT) ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR
COULD SUPPORT ORGANIZED STRONG STORMS LATER TODAY...BUT AIRMASS
RECOVERY AND INSTABILITY ARE MORE IN QUESTION THERE DEPENDING ON HOW
THINGS EVOLVE THIS MORNING. AS YOU GO FARTHER SOUTH TOWARD THE
INTERSTATE 20 CORRIDOR...MOISTURE/INSTABILITY INCREASE BUT THE FLOW
DECREASES. GIVEN THE UNCERTAINTIES AND DEPENDENCE ON MESOSCALE
INFLUENCES...WILL HOLD OFF ON MENTIONING ANY POTENTIAL FOR SEVERE
WEATHER IN THE HWO/GRAPHICS FOR TODAY.
GOING INTO TONIGHT AND THURSDAY...A COLD FRONT WILL PUSH SOUTH
THROUGH THE AREA FOLLOWED BY LESS HUMID CONDITIONS AND DECREASING
SHOWER/TSTM CHANCES - WITH POPS EVENTUALLY BECOME CONFINED TO AREAS
ALONG AND SOUTH OF THE HWY 84 CORRIDOR BY THURSDAY EVENING. LOW
TEMPERATURES IN THE MID/UPPER 50S COULD BE COMMON BY FRIDAY MORNING
OVER NORTHERN PORTIONS OF THE FORECAST AREA. /EC/
.LONG TERM...FRIDAY THROUGH WEDNESDAY...FAIRLY DRY AND WARM
CONDITIONS WILL OCCUR LATE THIS WEEK THROUGH THE WEEKEND. THIS
OCCURS AS HIGH PRESSURE AT THE SFC MOVES INTO THE NORTHERN PART OF
THE CWA AND UPPER RIDGING TAKES HOLD. SOME AFTERNOON STORMS WILL BE
POSSIBLE BUT THE UPPER RIDGE AND SUBSEQUENT CAPPING SHOULD KEEP THIS
CONVECTION AT BAY. THE UPPER RIDGE WILL CONTINUE TO HAVE AN
INFLUENCE OVER OUR WEATHER HEADING INTO THE WORK WEEK BUT THE CENTER
OF IT SHOULD BE MOVING EAST OF THE AREA. THIS WILL OPEN SOME
POTENTIAL FOR A LITTLE MORE IN THE WAY OF MAINLY AFTERNOON SHOWERS
AND STORMS. HIGHS WILL GENERALLY BE IN THE LOWER TO MID 80S THROUGH
THE PERIOD WITH LOWS STARTING IN THE MID TO UPPER 60S AND REACHING
BACK INTO THE 70S. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 86 68 78 60 / 49 43 33 12
MERIDIAN 86 68 81 59 / 51 36 29 11
VICKSBURG 87 67 76 61 / 43 40 30 14
HATTIESBURG 89 70 86 64 / 50 25 43 24
NATCHEZ 86 69 79 61 / 51 26 41 19
GREENVILLE 85 62 72 58 / 41 50 21 8
GREENWOOD 84 62 73 57 / 59 47 16 7
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
17/22/EC/28
Hazardous weather outlook, May 20, 1:10 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT WED MAY 20 2015
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
210 PM CDT WED MAY 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
21
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, May 20, 12:35 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT WED MAY 20 2015
MSZ063-064-072-201900-
LAWRENCE MS-JEFFERSON DAVIS MS-MARION MS-
135 PM CDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHWESTERN JEFFERSON DAVIS AND SOUTHERN LAWRENCE COUNTIES UNTIL 200
PM CDT...
AT 134 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR TOPEKA...OR 17 MILES NORTHWEST OF KOKOMO...MOVING EAST AT 25
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ROBINWOOD AROUND 140 PM CDT.
TILTON AROUND 150 PM CDT.
ARM AROUND 155 PM CDT.
OAK VALE...SOCIETY HILL...PROGRESS AND GOSS AROUND 200 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3133 9004 3134 9004 3133 9005 3134 9007
3134 9011 3135 9011 3135 9016 3136 9021
3152 9019 3154 8984 3130 8988
TIME...MOT...LOC 1834Z 263DEG 21KT 3143 9013
22Thunderstorm Wind, Jones
- When
- May 20, 1:14 PM CST
- Where
- Jones County, 0.91 mi SW of Laurel
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.690, -89.140
Several trees were blown down around Laurel, including one that fell on a deputy's car.
Thunderstorm Wind, Covington
- When
- May 20, 1:23 PM CST
- Where
- Covington County, 1.18 mi E of Williamsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 31.620, -89.600
Three trees were blown down in the Williamsburg Community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 20 to 25, 2015$16 million · 1 event
- Flooding in Colorado, May 20 to 29, 2015$700,000 · 2 events
- Flash Flooding in Arkansas, May 20, 2015$250,000 · 11 events
- Frost and Freeze in Minnesota, May 20, 201511 events
- Flash Flooding and Flooding in Puerto Rico, May 20, 201510 events
- Damaging Winds in South Carolina, May 20, 201550 kt wind · 4 events
- Hail and Damaging Winds in Alabama, May 20, 20151.25 in hail · 3 events
- Hail and Damaging Wind in Alabama, May 20, 2015$1,000 · 1 in hail · 3 events
- Flooding in Oklahoma, May 20 to 23, 20152 events
- Tornadoes in Tennessee, May 20, 2015$5,000 · EF0 · 2 events
- Hail in Texas, May 20, 20151.75 in hail · 2 events
- Damaging Winds in Florida, May 20, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566901, 566902.